Alert archive / New Mexico / Flash Flood Warnings in 2009
Flash Flood Warning 24, NWS Albuquerque, NM
NWS Albuquerque, NM issued this flash flood warning at Aug 25, 2009, 12:01 AM MDT for Catron County, Socorro County, New Mexico. It was in force for 104 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 25, 2009, 12:01 AM MDT (06:01 UTC)
- Expired
- Aug 25, 2009, 1:45 AM MDT
- In force
- 104 min
- Issued by
- NWS Albuquerque, NM
- Area
- Storm-based polygon
- Flood severity
- None
Counties Catron County, NM, Socorro County, NM
The radar
The Holloman AFB radar (KHDX), 171 km from the middle of the area, began a volume at 06:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Santa Teresa, NM (KEPZ), launched 00:00Z, 6.0 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 460 J/kg
- Mixed-layer CIN
- -37 J/kg
- Mixed-layer LCL
- 1954 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 45 m²/s²
- 0-3 km storm-relative helicity
- 53 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS55 KABQ 250601
FFWABQ
NMC003-053-250745-
/O.NEW.KABQ.FF.W.0024.090825T0601Z-090825T0745Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1201 AM MDT TUE AUG 25 2009
THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE HAS ISSUED A
* FLASH FLOOD WARNING FOR...
EXTREME SOUTHWESTERN SOCORRO COUNTY IN CENTRAL NEW MEXICO
SOUTHEASTERN CATRON COUNTY IN WEST CENTRAL NEW MEXICO
* UNTIL 145 AM MDT
* AT 1148 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SHOWERS AND THUNDERSTORMS CONTINUING TO STREAM NORTHEASTWARD
THROUGH SOUTHEAST CATRON COUNTY AND SOUTHWEST SOCORRO COUNTIES
AROUND 45 TO 55 MILES EAST OF GLENWOOD...AND ABOUT 55 TO 65 MILES
SOUTHWEST OF SOCORRO ALONG THE SIERRA...CATRON AND SOCORRO COUNTY
LINES. RADAR INDICATED OVER 1 INCH OF RAIN ALREADY FELL IN THIS
AREA EARLIER IN THE EVENING. THE WESTERN AND NORTHERN SLOPES OF
THE BLACK RANGE PROBABLY RECEIVED HIGHER PRECIPITATION AMOUNTS
CLOSER TO 2 INCHES. FLASH FLOODING IS LIKELY IN ALL CREEKS AND
CANYONS TRAVELING DOWNSLOPE FROM THE BLACK RANGE INTO SOUTHEAST
CATRON AND SOUTHWEST SOCORRO COUNTIES. THIS INCLUDES DIAMOND
CREEK...HOYT CREEK AND WHITEWATER CANYON...AS WELL AS WALL
LAKE AND BEAVER CREEK WHERE MUCH OF THESE CREEKS FLOW.
ON THE NORTH SLOPES OF THE BLACK RANGE CORDUROY
CANYON AND WILDHORSE CANYON ARE ALSO LIKELY TO EXPERIENCE
FLASH FLOODING. ROADWAYS IMPACTED INCLUDE ROUTES 59 AND 52
IN EXTREME SOUTHEAST CATRON AND EXTREME SOUTHWEST SOCORRO
COUNTIES.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
WATER IN ARROYOS MAY TRAVEL MANY MILES AND TAKE HOURS TO REACH YOUR
LOCATION FROM UPSTREAM RAIN AREAS.
IF OUTDOORS...STAY AWAY FROM STREAMS AND RIVERS...SEEK HIGHER GROUND.
NEVER CROSS FAST FLOWING WATER ON FOOT.
&&
LAT...LON 3350 10812 3359 10788 3349 10748 3347 10751
3347 10797 3322 10798 3320 10799 3320 10820
$$
442 follow-up statements
000
WGUS75 KABQ 250704
FFSABQ
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
104 AM MDT TUE AUG 25 2009
NMC003-053-250745-
/O.CON.KABQ.FF.W.0024.000000T0000Z-090825T0745Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CATRON-SOCORRO-
104 AM MDT TUE AUG 25 2009
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 145 AM MDT FOR EXTREME
SOUTHWESTERN SOCORRO AND SOUTHEASTERN CATRON COUNTIES...
AT 1255 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A THUNDERSTORM PRODUCING VERY HEAVY RAIN OVER EXTREME
SOUTHWESTERN SOCORRO COUNTY...OR ABOUT 38 MILES NORTHWEST OF TRUTH OR
CONSEQUENCES. THE STORM PRODUCING VERY HEAVY RAIN WAS NEARLY
STATIONARY.
RAINFALL WILL ENTER SMALL STREAMS AND DRAINAGES MOVING TOWARD BEAVER
CREEK IN SOUTHEAST CATRON COUNTY...AND THE ALAMOSA RIVER IN
SOUTHWEST SOCORRO COUNTY. THE AREA IMPACTED INCLUDES DRAINAGES AND
SMALL STREAMS NEAR WALL LAKE...AND NEAR WAHOO PEAK...IN ADDITION TO
STREAMS DRAINING OFF THE SAN MATEO MOUNTAINS IN SOUTHWEST SOCORRO
COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
BOTH LOCALIZED AND DISTANT HEAVY RAINFALL WILL CREATE DANGEROUS FLOWS
IN ARROYOS AND OVER LOW WATER CROSSINGS. IF HIKING OR
CAMPING...ESPECIALLY IN STEEP OR ROCKY TERRAIN...BE PREPARED TO MOVE
AT ONCE TO A PLACE OF SAFETY SHOULD RISING WATERS THREATEN. DO NOT
CAMP IN DRY ARROYOS OR CANYONS.
&&
LAT...LON 3350 10812 3359 10788 3349 10748 3347 10751
3347 10797 3322 10798 3320 10799 3320 10820
$$
SHY000
WGUS75 KABQ 250736
FFSABQ
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
136 AM MDT TUE AUG 25 2009
NMC003-053-250746-
/O.EXP.KABQ.FF.W.0024.000000T0000Z-090825T0745Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CATRON-SOCORRO-
136 AM MDT TUE AUG 25 2009
...FLASH FLOOD WARNING WILL EXPIRE AT 145 AM MDT FOR EXTREME
SOUTHWESTERN SOCORRO AND SOUTHEASTERN CATRON COUNTIES...
NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THE RAINFALL WAS
TAPERING OFF ACROSS THE WARNED AREA...AND THE FLASH FLOOD THREAT WAS
DIMINISHING. SOME MINOR FLOODING MAY CONTINUE...BUT THE THREAT FOR
FLASH FLOODING IS ENDING. THUS...THE FLASH FLOOD WARNING HAS BEEN
ALLOWED TO EXPIRE.
LAT...LON 3350 10812 3359 10788 3349 10748 3347 10751
3347 10797 3322 10798 3320 10799 3320 10820
$$
SHYWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before this flash flood warning went out at Aug 24, 8:49 PM MDT, 3 hours 12 minutes earlier.
Area forecast discussion, Aug 24, 8:49 PM MDT, 3 hours 12 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE ALBUQUERQUE NM 849 PM MDT MON AUG 24 2009 .UPDATE... SCALED BACK AND DECREASED POPS AND SKY COVER IN MOST AREAS IN ACCORDANCE WITH RECENT SATELLITE...RADAR AND MODEL TRENDS. 44 && .PREV DISCUSSION... LARGE CLOUD MASS AND THE EMBEDDED...THOUGH WANING FOR THE MOST PART...RAIN SHIELD WORKED THEIR MAGIC IN SERIOUSLY INHIBITING NEW CONVECTION THROUGHOUT MOST OF THE AFFECTED AREA. ALSO KEPT TEMPERATURES UNSEASONABLY COOL ACROSS CENTRAL AND GOOD PORTION OF W NM. SOME STORMS HAVE DEVELOPED AROUND AND BEYOND EDGE OF CLOUD SHIELD AS EXPECTED...THOUGH SO FAR AS OF THIS WRITING FEWER THAN EXPECTED ON THE W EDGE. EDGED THE MAX POPS AXIS A LITTLE FARTHER TO E TONIGHT AND TUE TO ACCOUNT FOR SHIFT OF MOIST PLUME. STILL SHOULD BE ENOUGH MOISTURE UNDER WEAK AND BAGGY UPPER TROUGH ACROSS W AND CENTRAL NM TUE THAT THERE SHOULD BE FAIRLY GOOD CHANCE FOR PERHAPS A LITTLE MORE CONVECTION THAN DEPICTED ON LATEST MODEL RUNS BETWEEN RIO GRANDE AND THE DIVIDE. BUT ACTIVITY WILL BE RATHER SPOTTY. E SHOULD HAVE A LITTLE BETTER CHANCE AS WELL. LOOKING FOR SOME ADDITIONAL DRYING WED ACROSS ROUGHLY W HALF...BUT BETWEEN WED AND THU BACK DOOR FRONT STILL SHOULD REACTIVATE THINGS ACROSS E AND PERHAPS...ESPECIALLY THU TO FRI...BETWEEN RIO GRANDE AND THE DIVIDE. WITH HIGH PRESSURE BUILDING TO W IT LOOKS LIKE A N TO S FLOW COMING UP NEAR WEEKS END AND INTO WEEKEND. 43 && .AVIATION... IFR CONDITIONS WILL BE ASSOCIATED WITH SOME OF THE THUNDERSTORMS FOUND ACROSS THE WESTERN THIRD AND EASTERN PLAINS THROUGH THE REMAINDER OF TODAY BUT THEY WILL BE SHORT DURATION. OTHERWISE...SOME LOCALIZED MVFR CONDITIONS MAINLY DUE TO LOW CIGS WILL BE ASSOCIATED WITH THE RAIN BAND CURRENTLY AFFECTING CENTRAL PORTIONS OF THE FORECAST AREA. THIS BAND WILL GRADUALLY PROGRESS NORTH AND EASTWARD THROUGH THIS EVENING. SOME RESIDUAL MVFR CONDITIONS WILL BE POSSIBLE TONIGHT AS LOW LEVEL MOISTURE GETS TRAPPED UNDERNEATH A WEAK INVERSION. CONFIDENCE IS MODERATE TO LOW WITH THIS SCENARIO AND HAVE HEDGED THE CLOUD BASE FORECAST ACCORDINGLY PER LEVELS OF CONFIDENCE. NEXT AVIATION DISCUSSION SCHEDULED FOR 09Z. && .FIRE WEATHER... CURRENT BAND OF RAINFALL WILL CONTINUE TO TRACK EAST AND NORTHWARD DURING THE REST OF TODAY. THUNDERSTORMS WILL DEVELOP WITHIN THE SUNNIER AREAS FOUND AHEAD AND 45 TO 1 HOUR BEHIND THIS RAIN BAND. HUMIDITY RECOVERIES TONIGHT WILL GENERALLY BE GOOD TO EXCELLENT. AN OVERALL DRIER TREND IS EXPECTED THROUGH THE REST OF THE WORK WEEK ACROSS THE WESTERN THIRD OF THE FORECAST AREA. EASTERN AREAS HOWEVER...SUCH AS THE PLAINS AND EAST SLOPES OF THE CENTRAL MOUNTAINS...WILL SEE PERIODIC MOISTURE INTRUSIONS VIA THE BACK DOOR FRONT. THIS IS DUE TO THE SHIFTING OF THE UPPER HIGH POSITION FROM ITS CURRENT PLACEMENT EAST OF THE STATE TO MORE NORTHWEST OF THE STATE. THIS SHIFT WILL ESSENTIALLY CUT OFF THE MOIST MONSOONAL FLOW FROM MEXICO. BUT...THIS SHIFT ALSO ALLOWS PERIODIC MOISTURE INTRUSIONS FROM THE HIGH PLAINS. THERE IS A HIGH DEGREE OF CONFIDENCE THAT ONE SUCH INTRUSION WILL OCCUR WEDNESDAY AND THURSDAY. THERE IS AT LEAST MODERATE CONFIDENCE THAT MOISTURE FROM THIS FRONTAL INTRUSION WILL BE PUSHED AS FAR WEST AS THE ARIZONA STATE LINE BY FRIDAY MORNING. THIS WOULD SET THE STAGE FOR RECYCLING OF MOISTURE IN THE FORM OF SCATTERED THUNDERSTORMS FRIDAY AND INTO THE WEEKEND AHEAD OF ANOTHER POSSIBLE BACK DOOR FRONTAL SURGE SUNDAY AND MONDAY. THE UPSHOT IS THAT HUMIDITY VALUES WILL GRADUALLY LOWER THE NEXT COUPLE OF DAYS ACROSS THE WESTERN MOUNTAINS WHILE RAISE ACROSS THE EASTERN PLAINS. WETTING RAIN POTENTIAL...AFTER TODAY...WILL BE MOST PROLIFIC ALONG THE CENTRAL MTS EASTWARD. 52 && .ABQ WATCHES/WARNINGS/ADVISORIES... NONE. && 44
Hazardous weather outlook, Aug 24, 6:00 AM MDT, 18 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBUQUERQUE NM 600 AM MDT MON AUG 24 2009 NMZ501>540-251200- ALBUQUERQUE METRO AREA-CENTRAL HIGHLANDS-CHAVES COUNTY PLAINS- CHUSKA MOUNTAINS-CURRY COUNTY-DE BACA COUNTY- EAST SLOPES SANGRE DE CRISTO MOUNTAINS-EASTERN LINCOLN COUNTY- EASTERN SAN MIGUEL COUNTY-ESTANCIA VALLEY-FAR NORTHEAST HIGHLANDS- FAR NORTHWEST HIGHLANDS-GUADALUPE COUNTY-HARDING COUNTY- JEMEZ MOUNTAINS-LOWER CHAMA RIVER VALLEY-LOWER RIO GRANDE VALLEY- NORTHEAST HIGHLANDS- NORTHERN SANGRE DE CRISTOS ABOVE 9500 FEET/RED RIVER- NORTHWEST HIGHLANDS-NORTHWEST PLATEAU-QUAY COUNTY- RATON RIDGE/JOHNSON MESA-ROOSEVELT COUNTY-SAN FRANCISCO RIVER VALLEY- SAN JUAN MOUNTAINS-SANDIA/MANZANO MOUNTAINS-SANTA FE METRO AREA- SOUTH CENTRAL HIGHLANDS-SOUTH CENTRAL MOUNTAINS- SOUTHERN SANGRE DE CRISTOS ABOVE 9500 FEET-SOUTHWEST CHAVES COUNTY- SOUTHWEST MOUNTAINS-UNION COUNTY-UPPER RIO GRANDE VALLEY- UPPER TULAROSA VALLEY-WEST CENTRAL HIGHLANDS-WEST CENTRAL MOUNTAINS- WEST CENTRAL PLATEAU-WEST SLOPES SANGRE DE CRISTO MOUNTAINS- 600 AM MDT MON AUG 24 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL NEW MEXICO. .DAY ONE...TODAY AND TONIGHT AREAS OF HEAVY RAINFALL ARE POSSIBLE THIS AFTERNOON AND TONIGHT ACROSS PORTIONS OF CENTRAL AND WESTERN NEW MEXICO. THESE HEAVY RAINS MAY RESULT IN LOCALIZED AREAS OF FLOODING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY LOCALLY HEAVY RAINFALL IS POSSIBLE AGAIN TUESDAY AFTERNOON AND EVENING ACROSS CENTRAL AND WESTERN NEW MEXICO...WHICH MAY RESULT IN AREAS OF FLOODING. REMEMBER...WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...WATCHES AND WARNINGS FOR PLANNING PURPOSES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. 34
The office that day
Everything else NWS Albuquerque, NM issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 24, 10:27 PM MDT | Areal Flood Advisory | ABQ | Catron, Socorro | 48 min |
| Aug 24, 11:21 PM MDT | Areal Flood Advisory | ABQ | Catron, Socorro | 114 min |
| Aug 25, 1:16 PM MDT | Areal Flood Advisory | ABQ | Lincoln | 89 min |
| Aug 25, 2:39 PM MDT | Special Weather Statement | ABQ | Chaves | 21 min |
| Aug 25, 2:44 PM MDT | Areal Flood Advisory | ABQ | Chaves, De Baca, Lincoln | 2 hr |
Nearby
Flash Flood Warnings in New Mexico, 2009Every flash flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.